Article Text

PDF
PS-006 Pure red cell aplasia associated with adalimumab therapy
  1. M Quesada Sanz,
  2. E Marquez Fernández,
  3. D Guerra Estévez,
  4. B Marmesat Rodas,
  5. J Gantes Trelles
  1. Hospital Punta de Europa, Pharmacy, Algeciras, Spain

Abstract

Background Pure red cell aplasia is a severe, non-regenerative form of anaemia, with selective erythroid aplasia of the bone marrow. Although there are congenital forms, most cases are adquired by toxic, radiation or drugs and 50% are idiopathic.

Purpose Our objective is to describe the probable relationship between the occurrence of pure red cell aplasia and the treatment with adalimumab in a patient diagnosed with Crohn´s disease.

Material and methods 22 years old woman who was admitted to hospital because of probably central origin anaemia secondary to adalimumab administration, over base severe iron deficiency. The variables analysed were: haemoglobin (g/dl), hematocrit (%), erythrocytes (×109/l), leukocytes (×109/l), platelets (×109/l), serum iron (μg/dl), transferrin (mg/dl) and transferrin saturation index (%).

Results The patient started treatment with adalimumab in November 2013 with an induction dose of 160 mg at week 0 and 80 mg at week 2, followed by 40 mg every other week. Baseline haemoglobin, erythrocytes and hematocrit were 11, 1 (norm. 12–15), 4, 18 (4–5) and 33, 8 (37–47), respectively. Concerning to iron study, baseline values of serum iron, transferrin and transferring saturation index were 22,4 (50–70), 217 (200–360) and 8, 13 (16–50), respectively. Platelets and leukocytes were in the normal range. After 5 months of treatment with adalimumab, the patient was admitted to hospital because of severe anaemia (haemoglobin = 4, 1, hematocrit = 14, 1 and erythtocytes = 2, 33), requiring stopping treatment and the administration of intravenous iron, 3 packed red blood cells and subcutaneous erythropoietin 40.000 once a week. After 5 weeks, the patient had haemoglobin values of 10.2 g/dl, showing a partial marrow recovery.

Conclusion There have been rare cases of aplastic anaemia associated with the use of tumour necrosis factor antagonists, so that, although their relationship is unclear, patients with confirmed significant hematologic abnormalities should be considered to discontinue the treatment.

Reference

  1. Kurvilla J, Leitch HA, Vickars LM, et al. Aplastic anemia following administration of a tumor necrosis factor-alfa-inhibitor. Eur J Haematol 2003;71:396–8

ReferenceNo conflict of interest.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.